Bike Forums

Bike Forums (http://www.bikeforums.net/forum.php)
-   Clydesdales/Athenas (200+ lb / 91+ kg) (http://www.bikeforums.net/clydesdales-athenas-200-lb-91-kg/)
-   -   Heart Rate Spike Question (http://www.bikeforums.net/clydesdales-athenas-200-lb-91-kg/289731-heart-rate-spike-question.html)

aboyd 04-19-07 07:44 PM

Heart Rate Spike Question
 
Curious if anyone else has every experienced this. Occaisionally when I am riding I will get a heart rate spike. I will be riding along with my heart rate about 145, which is about my average when I ride, and my heart rate will spike to 195 or 200 for about 8 or 10 seconds, then it will drop back down. When it drops back down it will drop down lower than what it was before the spike, like down to around 120 or 115. Then slowly it works back to normal again. All this happens in a span of 2-3 minutes. I can deel the spike, so I don't believe it is interference with the HRM. I feel fine, it doesn't seem to make me feel bad or anything. It does not happen on every ride just occaisionally, like today it happened aboyd 13 miles into a 25mile ride. And before you say it, yes I have seen a doctor. They ran all kinds of test, EKG, Echo Cardiagram, Stress test, wore a heart monitor for a month, even a heart cath. Everything turned out fine. Just curious if anyone else every experienced sinular symptoms.

foehn 04-19-07 08:39 PM

You say this happened when you used your bike. . . Did you stop and actually feel your heart beat to check whether it was really spiking? Maybe your heart-rate monitor was funky?

aboyd 04-19-07 08:55 PM

Never actually stopped and checked, but I can feel it in my chest just before the monitor registers the change.

jaxgtr 04-20-07 06:12 PM

I only had this happen once and it spooked the crap out of me. I went from 130 to 194, blurry vision and a clear heart thumping. I too had all the test and what not, but they all came back normal. The doctor, who is also a cyclist, told me that it could have been a number of items including weather conditions (wind, heat) to the amount of effort I was putting out at the time and the body just spasmed.

Like you, I was just trekking along and then boom, I almost fell off my bike and it took everything I could muster to pull my foot out of my pedal. It was hot, 97 and very muggy, so the humiture was about 115. Although these temps while a little high, are not out of the ordinary and as I have lived in the South for 42 years, I am well accustomed to it. I was also well hydrated. I had already taken 40 oz of the PowerBar fluid in my 70 oz camelback and was only 1 hr 20 mins into my 2 hr ride.

I have never had another issue like that since and I am very happy about that.

aboyd 04-20-07 07:10 PM

The strange thing for me is, when it happens I don't feel bad. Aside from the feeling of elevated heart rate in my chest, I am fine. I see the heart rate go up and then I stop pedaling and coast a bit, but I feel fine. It is very strange.

shog 04-22-07 08:32 PM

I'm not a doctor and I don't play one on TV but could it be your electrolytes ? Are you getting enough potassium and magnesium ? Due to some medications I was taking a few years ago I got into a situation where my potassium levels were very low and it caused some very strange things with my heart rhythms.

Shog

Tom Stormcrowe 04-22-07 08:47 PM

Quote:

Originally Posted by aboyd
Curious if anyone else has every experienced this. Occaisionally when I am riding I will get a heart rate spike. I will be riding along with my heart rate about 145, which is about my average when I ride, and my heart rate will spike to 195 or 200 for about 8 or 10 seconds, then it will drop back down. When it drops back down it will drop down lower than what it was before the spike, like down to around 120 or 115. Then slowly it works back to normal again. All this happens in a span of 2-3 minutes. I can deel the spike, so I don't believe it is interference with the HRM. I feel fine, it doesn't seem to make me feel bad or anything. It does not happen on every ride just occaisionally, like today it happened aboyd 13 miles into a 25mile ride. And before you say it, yes I have seen a doctor. They ran all kinds of test, EKG, Echo Cardiagram, Stress test, wore a heart monitor for a month, even a heart cath. Everything turned out fine. Just curious if anyone else every experienced sinular symptoms.

Keep an eye and the Dr apprised. It might be the "spasm", it might be Potassium levels, it may be an issue with HR regulation mechanism in the body. If you feel any pain or shortness of breath during the elevated HR, you need to think about your options (like the ER)_

aboyd 04-22-07 08:57 PM

I will definatly keep an eye on it, may try to get more potassium in my diet. I don't feel any pain or shortness of breath, and it is not happening very often. The last time it happened, it was about 10 minutes after I ate a GU gel, can't say for sure the other times weren't shortly after a gel.

Tom Stormcrowe 04-22-07 08:58 PM

Quote:

Originally Posted by aboyd
I will definatly keep an eye on it, may try to get more potassium in my diet. I don't feel any pain or shortness of breath, and it is not happening very often. The last time it happened, it was about 10 minutes after I ate a GU gel, can't say for sure the other times weren't shortly after a gel.

I would keep a watch, a sugar spike can do that! GU slams into your system HARD!

breadbin 04-23-07 01:12 AM

Sounds like a palpitation. Two heartbeats very close together will fool the heart monitor into thinking your bpm is very fast. Well technically it is for a second but alot of things can cause palpitations. Allergies can cause these, in case you haven't looked into that avenue already.

PATH 04-23-07 01:20 AM

That has happened to me twice and it scared the dickens out of me. I think I was not getting enough fluid in me and I was getting a little dizzy. Had the nuclear stress test and it all came back normal. I would watch the elctrolytes and listen to your body. Best of luck! I have not had the problem since I started paying attention to being hydrated.

huhenio 06-04-07 10:40 AM

No heart monitor for me anymore ... too distracting

gunslinger14647 07-10-07 09:50 PM

Quote:

Originally Posted by aboyd
Curious if anyone else has every experienced this. Occaisionally when I am riding I will get a heart rate spike. I will be riding along with my heart rate about 145, which is about my average when I ride, and my heart rate will spike to 195 or 200 for about 8 or 10 seconds, then it will drop back down. When it drops back down it will drop down lower than what it was before the spike, like down to around 120 or 115. Then slowly it works back to normal again. All this happens in a span of 2-3 minutes. I can deel the spike, so I don't believe it is interference with the HRM. I feel fine, it doesn't seem to make me feel bad or anything. It does not happen on every ride just occaisionally, like today it happened aboyd 13 miles into a 25mile ride. And before you say it, yes I have seen a doctor. They ran all kinds of test, EKG, Echo Cardiagram, Stress test, wore a heart monitor for a month, even a heart cath. Everything turned out fine. Just curious if anyone else every experienced sinular symptoms.


Not to spook you, but could also be a panic disorder. I developed one after open heart bypass surgery. Sitting there a couple of months later and suddenly my heart starts racing (+200), got dizzy, blurry vision. Scared the heck out of me. I went to the emergency room, but was fine by the time they saw me. This happened a couple times before I was diagnosed. Now controlled, so even heavy exercise doesn't cause problems. Just a thought...

Hasselhof 07-11-07 04:42 AM

+1000 cardiac stress test stat, ecg at the doctors a minimum. You're posting in Clydes.... whats the rest of your health history / risk factors?

Troll44 07-11-07 05:37 AM

This sounds like an SVT. you stress your heart to a certain level and then "BOOM", it is off to the races. What your MD should do is have you wear a protable monitoring device while you ride. then when you feel it happen, it will record and your doc can take a look at it. Many times this can be resolved with an oral medication. Plus, when your weight drops, you may end up not stressing your heart to that degree anymore. I have had the same event happent to me with strenuous exercise. If you become symptomatic (It happens on a ride and you feel like crap!) Stop, breathe deeply and slowly (to oxygenate the heart) and occasionally cough really hard. Many times the coughing will convert you back to a normal rhythym.


All times are GMT -6. The time now is 07:24 PM.